ADDitude asked: "What was the worst side effect you or your child experienced from ADHD medication?"
My son started with a stimulant and got a bad case of tics, so he switched to a non-stimulant. It didn't work as well for him, but we weighed the costs and benefits and he stuck with the non-stimulant for a long time. Now, years later, he is taking Vyvanse, which has worked well for him, without any side effects. -Liz, Maryland
My son was given Adderall and Zoloft, and he experienced deep depression. He was angry, even planning his suicide. His neurologist met with us and recommended that these meds not be used together. We began behavioral therapy and slowly tapered off both medications. -Aimee, Virginia
When my son was on Vyvanse and Strattera, he became angry and agitated. I took him off the medications. -Anne, Pennsylvania
My son ran in circles, like a crazy person. I thought he was going to have a heart attack! I called the doctor and he took him off the medication. We found a med that worked. -An ADDitude Reader
My son had terrible tics with Concerta and pulled his hair out. When he took Adderall, he had aural hallucinations. We stopped both meds. He is 20 now and not on any medication, and he still struggles. -Brett, Oregon
My son got aggressive on Adderall, so we discontinued it. Concerta caused sleep problems, so we tried Benedryl before bedtime. It helped. -Carol, North Carolina
My son's heart started racing. I took him right to the doctor, and he was taken off of the med and underwent cardiac tests. -An ADDitude Reader
Medication gave my son mood swings and made him angry. I took him off medication as he got older. He still has distractibility problems, but he is better able to handle them himself. -C.G., Alabama
My daughter took Paxil for ADHD and Asperger's, and she became suicidal. She curled up into a ball in her closet. Her doctor stopped the medication immediately. -Clarice, Canada
My son has been on Adderall, with no major side effects. -Claudia, Nicaragua
My 10-year-old couldn't get to sleep. We put up light-blocking curtains and blinds in his room, and gave him a combination of immediate-release and time-release melatonin, 30 minutes before going to sleep. We also established a bedtime routine of bath, story time, and soothing music. It all worked. -Deanna, Arizona
Our son experienced weight loss! Switching to an extended-release med helped him. We also started giving him whole milk and protein-rich snacks. -Cari, Colorado
My son experienced vocal tics and head rolling. We took him off the meds during Christmas break, and both of these side effects subsided. -Denise, Iowa
The worst side effect for my son is headaches. We give him Tylenol and make sure he drinks lots of water. -Erick and Ivette, Florida
My son went through a personality change. He stopped being bubbly, joyful, and creative. We tried other medications, but they did not help his symptoms. In time, we eliminated medication and worked on behavioral tools, so he could learn how to help himself. -An ADDitude Reader
Dry mouth has been my least-favorite side effect. I drink more water, and go to the bathroom more! I bought some mouthwash for dry mouth, but the trick is to remember to use it. -Jeri, Wisconsin
I've tried just about every ADHD medication, and combo of meds, on the market. The only side effects I've experienced are insomnia and high blood pressure. My best advice is to stick with ADHD medication until you find the right one for you. -Judi, Vermont
This article appears in the Summer issue of ADDitude.
SUBSCRIBE TODAY to ensure you don't miss a single issue.
Visit the ADHD Medication and Alternative Treatment forums to share your experience with ADHD medication.